Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 254, NWS Kansas City, MO

August 18, 2003Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2003, 7:45 PM CDT for Lafayette County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 7:45 PM CDT (00:45 UTC)
Expired
Aug 18, 2003, 8:30 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2721 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 190045
SVREAX
MOC107-190130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 830 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HIGGINSVILLE...OR 19 MILES NORTH OF WARRENSBURG...AND
  MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HIGGINSVILLE BY 810 PM CDT.

THE TOWNS OF AULLVILLE AND CORDER ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3894 9380 3894 9352 3920 9351 3919 9383

$$


MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:45 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 18, 4:45 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT MON AUG 18 2003

WITH UPPER LEVEL HIGH PRESSURE EXPECTED TO HOLD STRONG OVER THE
CENTRAL UNITED STATES THROUGH MID WEEK, AFTERNOON HIGH TEMPERATURES
WILL REMAIN IN THE 100 TO 105 DEGREE RANGE THROUGH AT LEAST
WEDNESDAY.  TOMORROW LOOKS LIKE IT WILL BE A VIRTUAL REPEAT OF
TODAYS WEATHER WITH THE UPPER LOW OVER THE HIGH PLAINS MAKING
LITTLE PROGRESS EAST.  THE ETA AND GFS ARE IN GOOD AGREEMENT
BRINGING THIS SHORTWAVE THROUGH THE CENTRAL UNITED STATES SLOWER
THAN PREVIOUS RUNS.  THIS IN EFFECT WILL DELAY PRECIPITATION CHANCES
FOR MOST OF EASTERN KANSAS AND WESTERN MISSOURI UNTIL THE FRONT
PASSES THROUGH ON THURSDAY.  SOME SCATTERED STORMS MAY AFFECT
NORTHERN PORTIONS OF MISSOURI AS EARLY AS WEDNESDAY EVENING AS LOW
LEVEL FORCING IMPROVES IN ADVANCE OF THE SLOW MOVING COLD FRONT.

TEMPERATURES ONLY MANAGED TO DROP INTO THE MID TO UPPER 70S LAST
NIGHT IN THE KANSAS CITY METRO.  WITH NIGHT TIME DEWPOINTS
REBOUNDING INTO THE LOWER 70S, HEAT INDICES WILL REMAIN AT 80
DEGREES OR MORE FOR THE MAJORITY OF THE NIGHT.  THEREFORE, I HAVE
UPGRADED THE HEAT ADVISORY FOR THE CITY TO AN EXCESSIVE HEAT
WARNING.  AN EXCESSIVE HEAT WARNING IS ISSUED WHEN THREE
CONSECUTIVE DAYS OF 105 DEGREE HEAT INDICES OCCUR...AND NIGHT TIME
HEAT INDICES REMAIN ABOVE 80 DEGREES.  OUTSIDE THE METROPOLITAN
AREA NIGHT TIME TEMPERATURES WILL DROP ENOUGH THAT HEAT INDICES
SHOULD FALL BELOW 80 DEGREES FOR SEVERAL HOURS DURING THE EARLY
MORNING.  THUS HEAT ADVISORIES HAVE BEEN EXTENDED INTO TOMORROW AND
WILL LIKELY BE EXTENDED FURTHER INTO WEDNESDAY.

KOCH

IN THE EXTENDED...THE AIRMASS BEHIND THE FRONT WILL NOT PROVIDE MUCH
RELIEF IN THE WAY OF TEMPERATURES LATER THIS WEEK. A BRIEF COOL PUSH
WILL LOWER TEMPERATURES INTO THE UPPER 80S TO MID 90S BY FRIDAY BUT
A WARMING TREND WILL BEGIN AGAIN SATURDAY. 1000-500MB THICKNESSES
ADVERTISED BY THE GFS ARE SIGNIFICANTLY LOWER THAN THE ECMWF FOR
SATURDAY INTO SUNDAY BUT THINK THAT THE GFS MIGHT BE TOO STRONG WITH
ITS SOUTHWARD COOL PUSH AS THE UPPER TROUGH SHIFTS NORTHEAST AND THE
BROAD UPPER RIDGE RETURNS TO THE REGION. ABOVE NORMAL TEMPERATURES
WILL CONTINUE OVER THE WEEKEND INTO THE EARLY PART OF NEXT WEEK AS
THE FORECAST AREA WILL BE UNDER THE INFLUENCE OF THE EASTERN PORTION
OF THE 850MB THERMAL RIDGE.

STOFLET

350 AM MON...

MOISTURE IMAGERY AND OBJECTIVE ANALYSIS SHOW MID-LEVEL RIDGE AXIS
ALONG MID/LOWER MO RIVER VALLEY WITH UPSTREAM LOW LOCATED OVER
WESTERN WY. OVERNIGHT SURFACE ANALYSIS INDICATED PSEUDO-DRYLINE
/WIND SHIFT LINE EXTENDING ACROSS WESTERN MO...WITH SURFACE DEW
POINTS >70F LOCATED JUST EAST OF BOUNDARY ACROSS CENTRAL/EASTERN
CWA.

RIDGE AXIS PROGGED TO SHIFT EAST TODAY INTO UPPER MS RIVER VALLEY
ALLOWING SOUTHWESTERLY FLOW ALOFT TO SPREAD ACROSS MUCH OF CWA. H8
TEMPS PROGGED TO WARM SLIGHTLY AGAIN TODAY...RESULTING IN MAX TEMPS
SLIGHTLY WARMER THAN YESTERDAYS VALUES. ALTHOUGH SURFACE DEW POINTS
SHOULD ONCE AGAIN MIX TO AROUND 60F ACROSS WESTERN CWA...HEAT
INDICES WILL STILL MAKE THE 105 TO 110 RANGE. FURTHER EAST EXPECT
MAX TEMPS AROUND THE IRK AREA IN THE UPPER 90S...HOWEVER DEW POINTS
SHOULD HOLD IN THE UPPER 60S ALLOWING HEAT INDICES NEAR 105. HAVE
OPTED TO EXTEND HEAT ADVISORY ACROSS REMAINDER OF CWA THROUGH THIS
EVENING...AND WILL NEED TO EVALUATE EXTENDING ADVISORY INTO TUESDAY
ACROSS PORTIONS OF AREA...AS ETA KEEPS 850MB THERMAL AXIS ACROSS
AREA.

SOME CONCERN THAT PRECIP MAY DEVELOP ALONG BOUNDARY THIS AFTERNOON
ACROSS CENTRAL/EASTERN CWA. META PROGS SBCAPE > 1000 J/KG THIS
AFTERNOON WITH CIN < 25 J/KG ACROSS EASTERN HALF OF AREA...AND WEAK
CONVERGENCE ALONG BOUNDARY MAY ALLOW FOR ISOLATED TO WIDELY
SCATTERED CONVECTION TO DEVELOP. CONFIDENCE IS SOMEWHAT LOW AT THIS
TIME SO HAVE ONLY INTRODUCED SLIGHT CHANCE POPS. MODELS CONTINUE TO
ADVERTISE CONVECTION ACROSS AREA DURING THE DAY TUESDAY...HOWEVER
AGAIN FEEL AREAL COVERAGE WILL REMAIN ISOLATED AT BEST. BETTER
CHANCE OF PRECIP LOOKS TO COME TUESDAY NIGHT INTO WEDNESDAY AS WY
LOW SLOWLY MIGRATES ACROSS NORTHERN PLAINS. AT THIS TIME BEST CHANCE
OF PRECIP LOOKS TO REMAIN ACROSS FAR NORTHERN MO.

SEAMAN

.EAX...
KS...EXCESSIVE HEAT WARNING FOR TONIGHT THROUGH WEDNESDAY FOR ZONES
KSZ103>105.

HEAT ADVISORY FOR TONIGHT AND TUESDAY FOR ZONES KSZ025...KSZ057...
KSZ060...KSZ102.

MO...EXCESSIVE HEAT WARNING FOR TONIGHT THROUGH WEDNESDAY FOR ZONES
MOZ028>029...MOZ037.

HEAT ADVISORY FOR TONIGHT AND TUESDAY FOR ZONES MOZ001>005...
MOZ011>014...MOZ020>023...MOZ030>031...MOZ038>039...MOZ043>045...
MOZ053>054.

HEAT ADVISORY FOR TONIGHT AND TUESDAY FOR ZONES
MOZ006>008...MOZ015>017...MOZ024>025...MOZ032>033...MOZ040...MOZ046.
Hazardous weather outlook, Aug 18, 12:56 PM CDT, 6 hours 49 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT MON AUG 18 2003

...HIGH LEVELS OF HEAT AND HUMIDITY WILL AFFECT EASTERN KANSAS AND
NORTHERN MISSOURI THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES WILL BE 100 DEGREES OR HIGHER OVER EASTERN
KANSAS AND MOST OF NORTHERN MISSOURI TODAY.  THE COMBINATION OF HEAT
AND HUMIDITY WILL PUSH HEAT INDICES TO THE 105 TO 110 DEGREE RANGE.

ISOLATED THUNDERSTORMS MAY BE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS AREAS ALONG AND EAST OF A PRINCETON TO SEDALIA
LINE. NO SEVERE WEATHER IS ANTICIPATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

TOMORROW AND WEDNESDAY WILL ALSO BE HOT.  HIGH TEMPERATURES IN THE
100 TO 105 DEGREE RANGE ARE EXPECTED.  HEAT INDEX VALUES OF 105 TO
110 DEGREES WILL BE COMMON.

THE NEXT THREAT FOR SCATTERED THUNDERSTORMS IS LATE WEDNESDAY NIGHT
INTO THURSDAY.  SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING
WIND GUSTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:31 PM CDTSevere Thunderstorm WarningEAXAtchison59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.